Generic Name: acetaminophen and chlorpheniramine (a SEET a MIN oh fen and KLOR fen IR a meen)Brand Names: Coricidin
Acetaminophen is a pain reliever and a fever reducer.
Chlorpheniramine is an antihistamine. It blocks the effects of the naturally occurring chemical histamine in the body. Chlorpheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.
The combination of acetaminophen and chlorpheniramine is used to treat runny nose, sneezing, watery eyes, and pain or fever caused by allergies, the common cold, or the flu.
Acetaminophen and chlorpheniramine may also be used for other purposes not listed in this medication guide.What is the most important information I should know about acetaminophen and chlorpheniramine?Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. Do not use any other cough, cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as "APAP") or chlorpheniramine. Avoid drinking alcohol. It can increase the risk of liver damage while you are taking acetaminophen, and can add to drowsiness caused by an antihistamine. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) per day.What should I discuss with my healthcare provider before taking acetaminophen and chlorpheniramine?Do not take this medication if you are allergic to acetaminophen, chlorpheniramine, or any antihistamine.
Ask a doctor or pharmacist about using acetaminophen and chlorpheniramine if you have:
an enlarged prostate; or
problems with urination.
Do not take this medication without first talking to your doctor if you drink more than three alcoholic beverages per day or if you have had alcoholic liver disease (cirrhosis). You may not be able to take medication that contains acetaminophen.It is not known whether acetaminophen and chlorpheniramine will harm an unborn baby. Before taking this medication, tell your doctor if you are pregnant. It is not known whether acetaminophen and chlorpheniramine passes into breast milk or if it could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Use this medication exactly as directed on the label, or as prescribed by your doctor. Do not use it in larger amounts or for longer than recommended.An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One Coricidin tablet contains 325 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor's advice, and never take more than 2 grams (2000 mg) of acetaminophen per day. Take this medicine with food or milk if it upsets your stomach.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.Store acetaminophen and chlorpheniramine at room temperature away from moisture and heat.
Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.
Overdose symptoms may include dizziness, drowsiness, feeling restless or nervous, dry mouth, warmth or tingly feeling, nausea, vomiting, diarrhea, stomach pain, loss of appetite, increased sweating, seizure (convulsions), or coma.
fast, pounding, or uneven heartbeats;
confusion, hallucinations, unusual thoughts or behavior;
severe dizziness, anxiety, restless feeling, or nervousness;
urinating less than usual or not at all;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Less serious side effects may include:
dryness of the eyes, nose, and mouth;
problems with memory or concentration;
ringing in your ears;
restless or excitability (especially in children); or
mild nausea, stomach pain, constipation.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Tell your doctor about all other medications you use, especially:
zidovudine (Retrovir, AZT);
a diuretic (water pill);
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others); or
seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton).
This list is not complete and there may be other drugs that can interact with acetaminophen and chlorpheniramine. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.